68.6K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Hearing loss

16 REPLIES 16
Casperoc1
Member

Re: Hearing loss

I know that smoking, alcohol, and medications affect one's ability to hear. Smoking increases the level of carbon dioxide in the blood, which turns hemoglobin into carboxyhemoglobin, which causes hypoxia in the cochlea structures and thus destroys the hair cells. The situation is similar to alcohol. Toxins from alcoholic beverages harm the circulatory system and eliminate the inner ear hair cells that affect sound perception. The instructions for some medications say, "Hearing impairment may occur." But many of us don't pay attention to this warning, and neither do the doctors who prescribe the medicine. For me, it is better to buy hearing aids, the only thing that will help. You can go to a clinic that uses popular models, hearing aids near me. I hope this information was helpful to you.

Ferguson
Member

Re: Hearing loss

I know that smoking, alcohol, and medications affect one's ability to hear. Smoking increases the level of carbon dioxide in the blood, which turns hemoglobin into carboxyhemoglobin, which causes hypoxia in the cochlea structures and thus destroys the hair cells.

Michelle72
Member

Re: Hearing loss

Hi pink Linda
I finished chemo at the beginning of January this year and then had radiotherapy in Feb. In April I experienced a painful ear infection and then partial deafness in my left ear for 2 weeks. It was very frustrating, eventually I starting using olive oil drops, and OMG you should've see the amount of smelly, hairy ear wax. Obviously all my hair had fell out due to chemo but I never thought about hair in my ears. Thankfully my hearing has gone back to normal but I found all your comments very interesting and hope I don't have anymore trouble in the future. Good luck with all your treatments xx
JPreb
Member

Re: Hearing loss

Hi pinklinda. I can confirm that sensorineural hearing loss can happen as a result of chemotherapy. Sorry to hear you had to go through that. SayWhat Hearing may be a good resource for you to join. Hope you get this! You can find them out here https://saywhathearing.com
Guest user
Not applicable

Re: Hearing loss

This is interesting (if not scary)!

The last few weeks I have had a ringing in my left ear and once in my right ear. It only lasts for a few seconds and then goes and only happens every other day ish.

As I only finished chemo 6 weeks ago I was beginning to fear that I had brain mets that, now that the chemo had finished, were growing and messing up my hearing! I was also worried that as it was mainly my cancer side that this was more evidence of brain mets (not that I know anything at all about biology to know whether there is any sense in my bc side and other symptoms side worries).

Its not a big problem for me and am so used to saying "er?" to my kids that I can't tell if my hearing overall has deteriorated or not but at least I won't attribute this to my imagined impending dx with secondaries!

When will I ever stop worrying that everything is BC back to get me and consider less lethal options (or at least different lethal options just for a change)?!

xx

delamere
Member

Re: Hearing loss

i find this really interesting. i already had ear problems befroe dx with bc, but when i had chemo i would not be able to hear properley for a few days after and had ringing in my ears. now 3 years on i have loads of problems with my ears, ear ache, infections, a feeling of fullness in my ears and ringing, sometimes worse than other times. i have been referred back to ent a few times only to be told there is nothing they can do, fed up of having camera up my nose, so won't go back now, just put up with it. worried if it is going to get worse.

marg xxx

Kindensurprise
Member

Re: Hearing loss

Redders

I'm the barrister! I've been back at work part time for 6 weeks now, and going to Court is a real trial as if there is background noise I cannot hear a thing, so I am really struggling. Often in Court you need to whisper something to your opponnent and you have to sit in a particular place depending on who you are representing.

I'm going to have a 'cross aid' fitted on 17th March - this will mean that I have a microphone on my left ear which will transpose the sound from that side to my better ear, so really hoping that that helps.

Kinden
x

dawnhc
Member

Re: Hearing loss

Hi Linda,

I think I did respond to this a while back on bcpals. But I will repeat it here. I am afraid we are not always given the full picture of some of the side effects from chemo. At the Marsden when I was put on ECF (this is not the same as FEC) Epirubicin & Fluorouracil (5-FU) are the same but the C in this case is Cisplatin. I was told when I started on this regime that one of the side effects of Cisplatin is tinitus and you should let the onc know if this happened because it can end up in non-reversible deafness. Into the 2nd round of this I got the tinitus so told him. I had to go to the audio clinic where my hearing wss checked and I had lost some hearing in my right ear. The drug was then changed to the more expensive carboplatin. This was back in 1997 and I never recovered the hearing in that ear.

dawnhc

Guest user
Not applicable

Re: Hearing loss

There was someone on here who posted to say that she is a barrister and she now had total hearing loss in one ear and partial loss in the other one all as a result from chemo. Can't remember her posting name, sorry.

Kindensurprise
Member

Re: Hearing loss

Hi pinklinda

I have lost all hearing in my left ear. The ENT guy says it's as a result of chemo, the onc says not. I don't know who to believe, all I know is that it is awful not being able to hear anything at all on one side, especially my children aged 5 and 3.

Kinden
x

Guest user
Not applicable

Re: Hearing loss

Hi, yes my tinnitus definitely started with the induced menopause. It is worse during a hot flush. The top range of my hearing is not as good as it was. I have found, being in this game few years now, that oncologists play down side-effects like mad.

bell
Member

Re: Hearing loss

I had a hysterectomy in Jan 2008 & was aware of ringing in my head in hospital....It never went away & in Sept. 2008 I had to have a mascectomy ( NOT a good year!) & am taking arimidex....Because I went into a surgical menopause & now cant take any soya productsetc. to relieve the symptoms mostly HOT HOT HOT flashes the ringing in my ears is worse...On the tinnitus site there is a theory thattinnitus & hormones are related...Has anyone else experienced this side effect ? Please help.

Guest user
Not applicable

Re: Hearing loss

Thanks for your replies. As you say it must be quite rare. I have read a lot about hearing loss and chemo since my dx and your tinnitus is almost certainly linked, there is a lot documented about it. Do hope you get it sorted out as it must be miserable.
FB I haven't had a wax problem so not sure if that is treatment related or not.
I really can't be bothered with more hospital trips but I am relieved that the hearing aids help and in the whole scheme of things consider my hearing loss is a small price to pay for my life.
Best wishes
Linda x

Guest user
Not applicable

Re: Hearing loss

Have had screaming tinnitus through chemo and beyond - oncologist claimed not down to any chemo I've had, but GP will refer. I can't really be bothered at the mo with another health problem, just had surgery and waiting for rads so tinnitus is well down the list. But bloody annoying all the same.

I haven't been warned about hearing loss as a potential side effect of chemo. Guess it's quite rare?

Hope you get sorted out, Linda.

FizBix
Member

Re: Hearing loss

hi linda - I seem to have loads and loads of wax that comes out in balls if I scratch!!!!!!!!

hearing seems ok though
love FB xx

Guest user
Not applicable

Re: Hearing loss

Must just be me then. A good thing that no one else appears to be affected. Bit lonely for me though as I was hoping to compare experiences.

Linda

Guest user
Not applicable

Hearing loss

I would be interested to find out if any one has experienced hearing loss as a result of chemotherapy. I had 4x Fec and 4X Taxotere 6 years ago. My hearing has not been very good since. I now have 2 hearing aids and my ENT consultant is sure it is a sensory neural hearing loss caused by nerve damage and the loss of hair in my ears which have never grown back since chemo. He tells me it is a very recognised cause of hearing loss.
I have tried to find fellow sufferers but have only found one lady who had her chemo changed due to hearing problems.
I suppose it is a good sign that I have not met others with hearing loss.

Linda